Drug-induced Serotonin Syndrome

Charles H. Brown, MS Pharm, RPh, CACP

Disclosures

US Pharmacist 

In This Article

Clinical Signs and Symptoms

Clinical symptoms of SS typically develop within 2 hours of an increase in dose or the addition of a serotonergic drug.[19,27] About 67% of affected patients present with symptoms within 6 hours of medication initiation, change in dose, or overdose. Approximately 75% of affected patients experience symptoms within 24 hours.[4,28] The clinician must be proactive to identify early symptoms of SS—e.g., cognitive changes—when they occur. Confusion about symptoms may be responsible for the difficulty in assessing the actual incidence of SS.[24] Agitation is a cardinal symptom of SS, and it occurs to some degree with most SSRIs.[27] The Hunter Serotonin Toxicity Criteria are recommended for diagnosing SS (Table 2).[11,28]

A triad of clinical features characterize SS: 1) cognitive or mental-status changes (e.g., agitation, confusion, delirium, hallucinations, hyperactivity, hypervigilance, hypomania, pressured speech); 2) neuromuscular abnormalities (clonus [spontaneous, inducible, or ocular], hyperreflexia, increased muscle tone and spasms, restlessness, rhabdomyolysis, rigidity, shivering, tremor); and 3) autonomic hyperactivity symptoms (diaphoresis, diarrhea, fever, flushing, hypotension or hypertension, increased bowel sounds, mydriasis, increased respiratory rate, tachycardia, tearing).[4,17,29,30]

Mild SS may have a more subacute or even chronic presentation. In such cases, symptoms might be dismissed by clinicians or not attributed to the medication.[4] A patient who presents with rapidly increasing temperature and muscle rigidity should probably be considered a medical emergency, as progression to multiorgan failure can occur within hours.[27]

Two serotonergic drugs do not need to be administered concurrently to cause SS; the syndrome can occur up to 6 weeks after discontinuation of just one such drug with a long-acting dosage form, like fluoxetine (Prozac, Sarafem) or an MAOI (e.g., isocarboxazid, phenelzine).[17]

Concurrent use of medications that interact with serotonergic drugs, thereby resulting in inhibition of the CYP450 metabolic pathway, can also contribute to SS.[31] In this regard, caution should be observed when a patient is taking an SSRI in addition to a CYP2D6 inhibitor or a CYP3A4 inhibitor: SSRIs are extensively metabolized in the liver by these isozymes, and some patients lack the capacity to metabolize certain drugs.

One of the key enzymes involved in adverse drug reactions—the CYP2D6 system—has a high degree of genetic polymorphism.[32] A study reported on four elderly patients who apparently developed SS as a result of an interaction between tramadol and mirtazapine.[33] These patients presented with auditory and visual hallucinations, myoclonus, hypertension, and behavioral changes. Tramadol is reported to be subject to genetic polymorphism, and about 7% of white patients are poor metabolizers of drugs metabolized by CYP2D6.[34,35] Consequently, these patients would have higher serum levels of tramadol and would be at increased risk for SS if a second serotonergic agent were added to the drug regimen.[34]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....